Alert archive / Nevada / Wind Advisories in 2016
Wind Advisory 27, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Oct 1, 2016, 2:37 AM PDT for 4 counties in Nevada. It took effect at Oct 2, 2016, 11:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2016, 2:37 AM PDT (09:37 UTC)
- In effect from
- Oct 2, 2016, 11:00 AM PDT
- Expired
- Oct 2, 2016, 11:26 PM PDT
- In force
- 12 hr
- Issued by
- NWS Elko, NV
Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3009 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331 WWUS75 KLKN 010937 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 237 AM PDT SAT OCT 1 2016 NVZ035-041-021200- /O.NEW.KLKN.WI.Y.0027.161002T1800Z-161003T0600Z/ WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS... GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT 237 AM PDT SAT OCT 1 2016 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY. * WINDS...SOUTH 25 TO 35 MPH GUSTING TO AROUND 55 MPH. * TIMING...LATE SUNDAY MORNING THROUGH SUNDAY EVENING. * IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 50 WILL BE ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ LW
4 follow-up statements
215 WWUS75 KLKN 012130 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 230 PM PDT SAT OCT 1 2016 NVZ035-041-021530- /O.CON.KLKN.WI.Y.0027.161002T1800Z-161003T0600Z/ WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS... GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT 230 PM PDT SAT OCT 1 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY... * WINDS...SOUTH 25 TO 35 MPH GUSTING TO AROUND 55 MPH. * TIMING...LATE SUNDAY MORNING THROUGH SUNDAY EVENING. * IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 50 WILL BE ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
087 WWUS75 KLKN 020948 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 248 AM PDT SUN OCT 2 2016 NVZ037-040-030700- /O.EXB.KLKN.WI.Y.0027.161002T1800Z-161003T0700Z/ SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY- INCLUDING THE FOLLOWING LOCATIONS...AUSTIN...AUSTIN SUMMIT... EUREKA...DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN 248 AM PDT SUN OCT 2 2016 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT PDT TONIGHT... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT PDT TONIGHT. * WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH GUSTING TO AROUND 50 MPH. * TIMING...LATE SUNDAY MORNING THROUGH SUNDAY EVENING. * IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 50 WILL BE ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NVZ035-041-030700- /O.EXT.KLKN.WI.Y.0027.161002T1800Z-161003T0700Z/ WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS... GREAT BASIN NATIONAL PARK...DUCKWATER...CURRANT SUMMIT 248 AM PDT SUN OCT 2 2016 ...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT PDT TONIGHT... * WINDS...SOUTH 25 TO 35 MPH GUSTING TO AROUND 55 MPH. * TIMING...LATE SUNDAY MORNING THROUGH SUNDAY EVENING. * IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 50 WILL BE ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ LW
937 WWUS75 KLKN 022040 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 140 PM PDT SUN OCT 2 2016 NVZ035-037-040-041-030700- /O.CON.KLKN.WI.Y.0027.000000T0000Z-161003T0700Z/ WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS... GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA... DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN... DUCKWATER...CURRANT SUMMIT 140 PM PDT SUN OCT 2 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH GUSTING TO AROUND 50 MPH. * TIMING...SUNDAY AFTERNOON THROUGH SUNDAY EVENING. * IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. HIGHWAY 50 WILL BE ESPECIALLY PRONE TO CROSS WINDS ON SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
983 WWUS75 KLKN 030626 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 1126 PM PDT SUN OCT 2 2016 NVZ035-037-040-041-030730- /O.CAN.KLKN.WI.Y.0027.000000T0000Z-161003T0700Z/ WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 1126 PM PDT SUN OCT 2 2016 ...WIND ADVISORY IS CANCELLED... WINDS HAVE DIMINISHED THIS EVENING AND THE ADVISORY IS NO LONGER IN EFFECT. $$ NVZ033-031800- /O.NEW.KLKN.WI.Y.0028.161003T0626Z-161003T1800Z/ SOUTHEASTERN ELKO COUNTY- INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS... WEST WENDOVER 1126 PM PDT SUN OCT 2 2016 ...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT UNTIL 11 AM PDT MONDAY. * WINDS...NORTHWEST 25 TO 35 MPH GUSTING AROUND 55 MPH. * TIMING...THROUGH EARLY MONDAY MORNING * IMPACTS...MOTORISTS SHOULD EXERCISE SPECIAL CAUTION WHILE DRIVING ALONG INTERSTATE 80 NEAR WENDOVER. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ LW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 1, 2:30 AM PDT, 7 minutes earlier.
Area forecast discussion, Oct 1, 2:30 AM PDT, 7 minutes before
Area Forecast Discussion National Weather Service Elko NV 230 AM PDT Sat Oct 1 2016 .SYNOPSIS...There may be a few showers and thunderstorms developing over eastern Nevada today. Then by Sunday the next storm system will start to make its entrance with increasing winds and a small chance for precipitation all across the Great Basin. This system will provide a taste of winter, bringing much cooler temperatures and a little valley snowfall Sunday night into early Monday. && .SHORT TERM...Today through Sunday. Plenty of cloudiness around the CWFA this morning. Convection dissipated over northern Elko County around 8pm last evening. KLRX radar indicates a few showers continuing to move east along the Oregon and Idaho borders. IR imagery shows a well-defined cloud band over northwest Nevada, paralleling an 85KT side jet inflow to the H3 main core now over California. The models are in pretty good agreement for the short term period. A substantial short wave lobe will rotate around the parent low spinning offshore of Washington state today. Showers and thunderstorms should be limited mostly to Elko County. By Sunday, as the low moves inland, the pressure gradient tightens and strong winds are expected across northeast Nye and White Pine Counties, where a Wind Advisory is in effect. .LONG TERM...Sunday night through next Saturday. Model agreement is really good with the overall pattern, as they all depict the 5-wave pattern as a long wave trof over the western US. They are some disagreement with track of the main 500mb low Sunday night through Monday, as well as how deep the two or possibly three shortwaves that impact the area on Tuesday/Wednesday and next Friday. All agree with the main frontal passage Sunday evening before the system fully occludes on Monday. Where the sfc and upper level lows end up, will determine where the wrap around precip sets up. Still believe the sfc low ends up near the Great Salt Lake by Monday afternoon, with the 500mb low in southeastern ID. This places the highest pops in northeast NV, centered on the Rubies, Independence, and Jarbidge mtns. With the system never pulling the sub-tropical moisture into it, and the pattern remaining progressive, don't expect the wrap around shower activity to last long or be wide spread like the last major system...likely tapering off Monday evening. Another frontal system in the northern Pacific will fall apart as it hit the Pacific NW coast late Monday. This should enough lift to generate a few showers near the ID/NV border as it progresses eastward on Tuesday. Most areas remain dry Wednesday and Thursday, although a very isolated shower is still possible in far northeast NV on Wednesday as another very weak shortwave skirts to the north of the state. The next shortwave/frontal system is expect to impact the area on Friday. Once again, regardless of which model is used, this system does not tap into sub-tropical moisture (sub-tropical and polar jets remain separate), thus it should not be a major precip producer. In fact, the GFS is producing little in the way of QPF, while the EC is slightly deeper so it does generate some precip. As for winds, advisory level pre-frontal winds (southwesterly) in central NV should finally switch to strong post-frontal winds are Sunday night, and last through Monday, especially in those prone areas(i.e. West Wendover, Tonopah, etc). Widespread advisory level speeds or gusts (post-frontal) are not anticipated at this time. Winds remain fairly light thereafter until they increase ahead of the frontal system on Friday. As for temps, a dramatic drop in high temps is expected on Monday (40s and 50s) as 500mb heights and 700mb temps (nearly 3 SD for 700mb temps according to the NAEFS) plummet. High temps will slowly improve thereafter, finally reaching average levels by Friday. As for lows, 20s and 30s will be wide spread Monday and Tuesday mornings. Some of the colder spots could fall into the teens Tuesday morning. Most areas will be in the 30s to near 40 for the remainder of the mornings. As for snow levels, expect them to be in the 5500 to 6500ft range through Monday night, before increasing to 6500 to 7500ft on Tuesday. By the time the Friday system arrives, snow levels will be AOB 8000ft. Several inches of accumulation are possible above 7000ft on Monday, but no where near the amounts with the system last week. && .AVIATION...VFR conditions expected all site with the exception of KWMC where haze or suspended dust will keep visibility around 5SM until surface winds pick up later this morning. Gusty afternoon sfc winds are expected, although gusts should remain at or below 25kts. && .FIRE WEATHER...Showers and thunderstorms will mainly affect Elko County today. Light shower activity will be possible across most zones Sunday. The big concern could be the winds across Fire Zones 455 and 457 Sunday as a low pressure system approaches from the Pacific. Strong wind gusts over 50 mph will coincide with low RH values, however White Pine county fuels are listed as subcritical. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM to 11 PM PDT Sunday for Northeastern Nye County-White Pine County. && 92/85/85/92
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.